Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 237, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 19, 2017, 3:07 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2017, 3:07 PM MDT (21:07 UTC)
- Expired
- Aug 19, 2017, 3:45 PM MDT
- In force
- 38 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Baca County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 167 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.1 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 691 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
438
WUUS55 KPUB 192107
SVRPUB
COC009-071-192145-
/O.NEW.KPUB.SV.W.0237.170819T2107Z-170819T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
307 PM MDT SAT AUG 19 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
West central Baca County in southeastern Colorado...
Southeastern Las Animas County in southeastern Colorado...
* Until 345 PM MDT
* At 307 PM MDT, a severe thunderstorm was located 10 miles south of
Kim, or 34 miles northeast of Des Moines, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
west central Baca and southeastern Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3714 10350 3739 10303 3715 10287 3700 10331
3700 10341
TIME...MOT...LOC 2107Z 241DEG 25KT 3710 10337
HAIL...1.00IN
WIND...60MPH
$$
284 follow-up statements
781
WWUS55 KPUB 192118
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
318 PM MDT SAT AUG 19 2017
COC009-071-192145-
/O.CON.KPUB.SV.W.0237.000000T0000Z-170819T2145Z/
Baca CO-Las Animas CO-
318 PM MDT SAT AUG 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR WEST CENTRAL BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES...
At 317 PM MDT, a severe thunderstorm was located 10 miles south of
Kim, or 34 miles northeast of Des Moines, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Baca and southeastern Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 10303 3715 10287 3700 10331 3700 10335
3717 10344
TIME...MOT...LOC 2117Z 252DEG 8KT 3710 10336
HAIL...1.00IN
WIND...60MPH
$$
28255
WWUS55 KPUB 192126
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
326 PM MDT SAT AUG 19 2017
COC009-071-192145-
/O.CON.KPUB.SV.W.0237.000000T0000Z-170819T2145Z/
Baca CO-Las Animas CO-
326 PM MDT SAT AUG 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR WEST CENTRAL BACA AND SOUTHEASTERN LAS ANIMAS COUNTIES...
At 325 PM MDT, a severe thunderstorm was located 8 miles south of
Kim, or 37 miles northeast of Des Moines, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Baca and southeastern Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3739 10303 3715 10287 3700 10331 3700 10332
3717 10341
TIME...MOT...LOC 2125Z 244DEG 11KT 3712 10334
HAIL...1.00IN
WIND...60MPH
$$
28139
WWUS55 KPUB 192131
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
331 PM MDT SAT AUG 19 2017
COC009-071-192145-
/O.CON.KPUB.SV.W.0237.000000T0000Z-170819T2145Z/
Baca CO-Las Animas CO-
331 PM MDT SAT AUG 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR WEST CENTRAL BACA AND EAST CENTRAL LAS ANIMAS COUNTIES...
At 331 PM MDT, a severe thunderstorm was located 13 miles southwest
of Pritchett, or 26 miles west of Springfield, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Baca and east central Las Animas Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3721 10291 3706 10320 3720 10333 3739 10303
TIME...MOT...LOC 2131Z 263DEG 27KT 3729 10308
HAIL...1.00IN
WIND...60MPH
$$
28292
WWUS55 KPUB 192141
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
341 PM MDT SAT AUG 19 2017
COC009-071-192151-
/O.EXP.KPUB.SV.W.0237.000000T0000Z-170819T2145Z/
Baca CO-Las Animas CO-
341 PM MDT SAT AUG 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES WILL EXPIRE AT 345 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3721 10291 3706 10320 3720 10333 3739 10303
TIME...MOT...LOC 2141Z 241DEG 25KT 3732 10301
$$
28What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:01 PM MDT, 6 minutes earlier.
Area forecast discussion, Aug 19, 3:01 PM MDT, 6 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 301 PM MDT Sat Aug 19 2017 .SHORT TERM...(This evening through Sunday) Issued at 236 PM MDT Sat Aug 19 2017 Isolated showers/tstms are expected through the evening hours. With mid to upper 50 dew points over the far southeast CO plains, CAPE values are 2000+ J/kg, although shear is under 30 kts. However, this area should have the best chance of seeing stronger storms. At this time, it looks like showers/tstms should end by midnight across the area. The forecast models are showing a lot of high level cloud cover moving over the far southern areas late tonight, and then spreading northward through Sun morning. Thus, will increase the cloud cover. On Sun, it looks like showers/tstms will hold off until around noon, but will increase across the mountains and nearby areas through the afternoon. At this time it looks like the southeast plains will remain dry, but the NAM shows some pcpn developing acrs eastern Las Animas county in the late afternoon. Temps will again be above average acrs the southeast plains, with highs in the mid 80s to lower 90s. The San Luis Valley and Upper Arkansas River valley should see highs in the 70s. .LONG TERM...(Sunday night through Saturday) Issued at 236 PM MDT Sat Aug 19 2017 Active weather is expected through the middle part of the work week with thunderstorms and widespread precipitation possible. Sunday night and Monday...a weak area of low pressure is forecast to hang out along the southern California coast while high pressure builds over the Desert Southwest. This will begin to pump moisture northward across Colorado. Expect a showers and thunderstorms to be ongoing Sunday evening across the mountain areas, spreading into the Plains overnight before dissipating Monday morning. There may be some locally heavy rainfall with stronger cells. On Monday, similar conditions are forecast with another round of mountain showers and thunderstorms by the afternoon hours. This activity will once again spread east into the Plains through Monday evening. Locally heavy rainfall will likely be possible again with stronger cells. As for eclipse viewing across Southern Colorado, expected mid and high level cloud cover through the morning hours (45-60% coverage) which will likely limit viewing for most of the region. Tuesday through Thursday...several upper disturbances are forecast to move northward out of the Desert Southwest across Colorado. This will combine with a cold front on Tuesday which will force low level flow to become upslope across the Plains. This will set the stage for widespread showers and thunderstorms across all of southern Colorado beginning Tuesday afternoon. Expect initial development over the mountains, which will spread east across the Plains through the overnight hours. Locally heavy rainfall and increased risk for flash flooding are possible, especially on area burn scars. Very similar conditions are forecast for Wednesday and Thursday with continued disturbances moving across Colorado out of the Desert Southwest and low level upslope. This will also help keep temperatures down a bit, with highs expected through this period in the lower to mid 80s across the Plains. Friday and Saturday...there is a lot of uncertainty heading into next weekend with the forecast evolution. Earlier GFS runs were bringing drier air into the region by Friday with more limited shower and thunderstorm chances. But the latest solution this afternoon has quite a bit more activity across Southern Colorado. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 236 PM MDT Sat Aug 19 2017 VFR conditions are expected for the next 24 hrs at KCOS, KPUB and KALS. There could be some showers/tstms in the vicinity of the terminal forecast sites thru this evening with gusty outflow winds and lightning being the main threats. Sun afternoon KALS will see the best chances for showers/tstms, with KCOS and KPUB not expected to see any pcpn before 00Z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...28 LONG TERM...MOZLEY AVIATION...28
Hazardous weather outlook, Aug 19, 11:42 AM MDT, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1142 AM MDT Sat Aug 19 2017 COZ058>089-093>099-201745- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1142 AM MDT Sat Aug 19 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible through the evening hours. One or two storms over the far southeast plains, mainly across Las Animas and Baca Counties, could be on the strong side, producing dime size hail and wind gusts to around 60 mph. Otherwise, storms today should be fairly spotty and weak with the primary threats being lightning and wind gusts to around 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered afternoon and evening thunderstorms will be possible each day. The primary threats from storms on Sunday, Monday, Thursday and Friday will be lightning, small hail, gusty winds and locally heavy rain at times. More intense storms are anticipated from Tuesday into Wednesday, with these storms being capable of producing localized flash flooding as well as hail around 1 inch in diameter and wind gusts around 60 mph at times, in combination with hazardous lightning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the far southeast Colorado plains. 28/28
In the hours before
Special weather statement, Aug 19, 1:12 PM MDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service Pueblo CO 112 PM MDT SAT AUG 19 2017 COZ074-088-094-191945- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 112 PM MDT SAT AUG 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 145 PM MDT... At 112 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles southeast of Hoehne, or 14 miles east of Trinidad, moving east at 20 mph. Small hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Trinchera. LAT...LON 3704 10433 3723 10433 3727 10394 3700 10395 TIME...MOT...LOC 1912Z 270DEG 16KT 3715 10424 28
Special weather statement, Aug 19, 1:14 PM MDT, 1 hour 53 minutes before
Special Weather Statement National Weather Service Pueblo CO 114 PM MDT SAT AUG 19 2017 COZ086-191945- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- 114 PM MDT SAT AUG 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 145 PM MDT... At 113 PM MDT, Doppler radar was tracking a strong thunderstorm near Pueblo Reservoir, or 10 miles southwest of Pueblo, moving east at 20 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Pueblo, Salt Creek, Blende and Pueblo Reservoir. LAT...LON 3806 10482 3823 10488 3833 10450 3811 10442 TIME...MOT...LOC 1913Z 253DEG 17KT 3817 10477 28
Special weather statement, Aug 19, 1:40 PM MDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service Pueblo CO 140 PM MDT SAT AUG 19 2017 COZ088-093-094-192015- Eastern Las Animas County CO-La Junta Vicinity/Otero County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 140 PM MDT SAT AUG 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND NORTH CENTRAL LAS ANIMAS COUNTIES UNTIL 215 PM MDT... At 140 PM MDT, Doppler radar was tracking a strong thunderstorm over Thatcher, or 37 miles southwest of La Junta, moving east at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Delhi and Thatcher. LAT...LON 3751 10414 3769 10408 3766 10375 3740 10384 TIME...MOT...LOC 1940Z 285DEG 10KT 3759 10403 28
Special weather statement, Aug 19, 1:41 PM MDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Pueblo CO 141 PM MDT SAT AUG 19 2017 COZ094-099-192015- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 141 PM MDT SAT AUG 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST CENTRAL LAS ANIMAS COUNTIES UNTIL 215 PM MDT... At 141 PM MDT, Doppler radar was tracking a strong thunderstorm near Kim, or 36 miles west of Springfield. This storm was nearly stationary. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... areas northeast and east of Kim. LAT...LON 3724 10337 3741 10332 3738 10294 3712 10303 TIME...MOT...LOC 1941Z 285DEG 4KT 3731 10327 28
Special weather statement, Aug 19, 2:23 PM MDT, 44 minutes before
Special Weather Statement National Weather Service Pueblo CO 223 PM MDT SAT AUG 19 2017 COZ094-099-192100- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 223 PM MDT SAT AUG 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST CENTRAL LAS ANIMAS COUNTIES UNTIL 300 PM MDT... At 223 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Kim, or 31 miles west of Springfield, moving east at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Baca and east central Las Animas Counties. LAT...LON 3724 10325 3742 10330 3752 10299 3726 10291 TIME...MOT...LOC 2023Z 256DEG 11KT 3735 10319 28
Special weather statement, Aug 19, 2:59 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pueblo CO
259 PM MDT SAT AUG 19 2017
COZ094-099-192130-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
259 PM MDT SAT AUG 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 330 PM MDT...
At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Kim, or 33 miles northeast of Des Moines, moving
northeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
south and east of Kim.
LAT...LON 3714 10353 3741 10308 3718 10291 3700 10334
3700 10343
TIME...MOT...LOC 2059Z 238DEG 32KT 3710 10339
28The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 1:12 PM MDT | Special Weather Statement | PUB | Las Animas | 33 min |
| Aug 19, 1:14 PM MDT | Special Weather Statement | PUB | Pueblo | 31 min |
| Aug 19, 1:40 PM MDT | Special Weather Statement | PUB | Las Animas | 35 min |
| Aug 19, 1:41 PM MDT | Special Weather Statement | PUB | Baca | 34 min |
| Aug 19, 2:23 PM MDT | Special Weather Statement | PUB | Baca | 37 min |
| Aug 19, 2:59 PM MDT | Special Weather Statement | PUB | 31 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.